Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Wilmington, OH

June 12, 2010Butler County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 12, 2010, 11:12 AM EDT for Butler County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2010, 11:12 AM EDT (15:12 UTC)
Expired
Jun 12, 2010, 2:48 PM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Butler County, OH

The radar

The Cincinnati radar (KILN), 63 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:20 AM EDTFLASH FLOODRoss, OHWATER OVER MILLVILLE RD. NUMEROUS ROADS UNDER WATER COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WGUS51 KILN 121512
FFWILN
OHC017-122015-
/O.NEW.KILN.FF.W.0013.100612T1512Z-100612T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 AM EDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHWEST OHIO...

* UNTIL 415 PM EDT.

* AT 1110 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT   
EXCESSIVE RAINFALL WAS CAUSING CREEKS AND STREAM IN THE SHANDON
AND MILLVILLE AREAS TO RISE QUICKLY. THEY ARE ALMOST OUT OF THERE 
BANKS IN SOME LOCATIONS AND WILL BE FLOODING ROADS IN THE AREA. IN 
ADDITION...SOME HOME MAY NEED TO BE EVACUATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE IF YOU ARE IN A LOW LYING AREA...
ALONG A CREEK...STREAM OR IN AN AREA EXPERIENCING FLOODING. MOVE TO
HIGHER GROUND IMMEDIATELY.

DO NOT ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR FLOODED CREEKS AND
STREAMS. THEY CAN EASILY BE SWEPT AWAY OR PULLED UNDER BY FAST MOVING
WATER.

&&

LAT...LON 3956 8481 3957 8469 3957 8448 3959 8447
      3958 8436 3955 8436 3955 8433 3951 8433
      3930 8435 3931 8464 3930 8467 3930 8482

$$
1 follow-up statement
604 
WGUS71 KILN 121848
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT SAT JUN 12 2010

OHC017-121857-
/O.CAN.KILN.FF.W.0013.000000T0000Z-100612T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER OH-
248 PM EDT SAT JUN 12 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BUTLER COUNTY HAS
BEEN CANCELLED...

STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...DIMINISHING THE FLOODING THREAT. SOME HIGH WATER IS 
STILL PRESENT ON AREA ROADWAYS AND MOTORISTS ARE ADVISED TO USE 
CAUTION.  IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3956 8481 3957 8469 3957 8448 3959 8447
      3958 8436 3955 8436 3955 8433 3951 8433
      3930 8435 3931 8464 3930 8467 3930 8482

$$

AN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:52 AM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 6:52 AM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
652 AM EDT SAT JUN 12 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE OHIO VALLEY TODAY. THIS
WILL COMBINE WITH A MOIST AIRMASS CURRENTLY IN PLACE ACROSS THE
REGION TO PRODUCE SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL THEN
PERSIST INTO EARLY NEXT WEEK AS A COLD FRONT SLOWLY DROPS DOWN
FROM THE NORTHWEST THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE BEEN SLOWLY FILLING IN ACROSS PARTS
OF SOUTHERN INDIANA AND CENTRAL KENTUCKY EARLY THIS MORNING. EXPECT
THIS TREND TO CONTINUE AS A 925-850 MB LOW LEVEL JET IS FORECAST
TO INCREASE AS IT NOSES UP TOWARD THE CVG AREA THROUGH 12Z. THE
NAM CONTINUES TO BE THE STRONGEST WITH THIS LOW LEVEL JET AND IS
PROBABLY OVERDONE...AS 5000 FOOT WINDS ON AREA VWPS ARE NOW
PUSHING 35 KNOTS WHICH IS SIMILAR TO WHAT IS INDICATED BY THE RUC
AND GFS. AT ANY RATE...SOME STRENGTHENING OF THE LOW LEVEL JET IS
NOT OUT OF THE QUESTION THROUGH 12Z SO THINK WE WILL CONTINUE TO
SEE PCPN FILL IN AS IT PUSHES INTO OUR WESTERN AREAS THROUGH
DAYBREAK. PWS ARE STILL FORECAST TO BE IN EXCESS OF 2 INCHES
THROUGH THE MORNING HOURS SO LOCALLY HEAVY RAIN WILL BE POSSIBLE.
NO CHANGES ARE PLANNED TO THE CURRENT FFA. SO FAR THOUGH PCPN HAS
BEEN SOMEWHAT PROGRESSIVE AND IF THIS TREND CONTINUES THROUGH THE
MORNING HOURS...IT MAY HELP LIMIT FLASH FLOOD THREAT. AS WE GET
INTO SOME SUBSIDENCE ON THE BACK SIDE OF THE SHORT WAVE AS IT
PUSHES EAST...EXPECT TO SEE A DECREASING TREND IN PCPN HEADING
INTO THE AFTERNOON HOURS. TEMPS ARE SOMEWHAT TRICKY TODAY AS
CLOUDS AND PCPN WILL LIKELY LIMIT TEMPS THROUGH EARLY
AFTERNOON...BUT WE MAY GET ENOUGH BREAKS THROUGH LATE AFTERNOON
TO ALLOW FOR SOME LATE HIGHS. FOR NOW...WILL KEEP TEMPS GENERALLY
IN THE MID 80S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A COLD FRONT WILL DROP DOWN FROM THE NORTHWEST TONIGHT INTO SUNDAY
AND THEN POSSIBLY STALL OUT ACROSS SOUTHERN POTIONS OF OUR FA ON
MONDAY. SEVERAL WEAK WAVES ARE FORECAST TO PUSH EAST ALONG THE
FRONT SUNDAY INTO MONDAY. AS A RESULT HAVE NUDGED UP POPS BOTH
DAYS INTO HIGH CHANCE MOST AREAS. TEMPS ON SUNDAY SHOULD BE WELL
INTO THE 80S. HIGHS ON MONDAY WILL WILL ULTIMATELY DEPEND ON HOW FAR
SOUTH THE FRONT MAKES IT. FOR NOW WILL ALLOW FOR A BIT OF A
GRADIENT...RANGING FROM UPPER 70S FAR NORTH TO MID 80S IN THE
SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RUN TO RUN AND MODEL TO MODEL DIFFERENCES MAKE THE FORECAST FOR
THE MIDDLE TO END OF NEXT WEEK RATHER UNCERTAIN.

BY TUESDAY...WILL STILL HAVE TO KEEP A SLIGHT CHANCE AROUND AS
MODELS INDICATE THAT THE CWA WILL REMAIN IN THE VICINITY OF THE
BOUNDARY. HOWEVER BEYOND THIS THE SOLUTIONS CONTINUE TO DIVERGE ON
WHEN THE FRONT EITHER CLEARS OUT OF THE REGION...OR STAYS AROUND
INSTEAD. 12Z ECMWF KEEPS THE FRONT IN THE REGION...AND 12Z GFS
PUSHES HIGH PRESSURE IN RATHER DRAMATICALLY ON WEDNESDAY AND
WEDNESDAY NIGHT. SO WILL CONTINUE TO MAKE ONLY SMALL CHANGES THIS
FAR OUT...PREFERRING TO SEE MORE CONTINUITY BEFORE BEING ABLE TO
DEFINITIVELY SAY A GIVEN DAY WILL BE DRY OR WET.

TEMPERATURES ARE SIMILAR TO PREVIOUS FORECASTS AND NOT FAR FROM
GUIDANCE. EXACT POSITION OF THE BOUNDARY MAY FOCUS A SLIGHTLY
TIGHTER TEMP GRADIENT THAN CURRENTLY IN THE GRIDS BUT WOULD BE TOUGH
TO PIN THE LOCATION DOWN AT THIS POINT.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
CLUSTER OF SHOWERS AND THUNDERSTORMS IS GROWING IN COVERAGE AS IT
ENTERS THE TRI STATE REGION THIS MORNING. HEAVIEST ACTIVITY WILL
IMPACT KCVG/KLUK/KILN TERMINALS THROUGH MID MORNING WHERE
OCCASIONAL MVFR CONDITIONS ARE LIKELY...POSSIBLY IFR. RAIN MAY BE
HEAVY AT TIMES...ESPECIALLY IN THE CINCY AREA. DAY AND CMH WILL BE
ON THE NORTHERN EDGE OF THIS ACTIVITY BUT WILL LIKELY SEE
SCATTERED SHOWERS AND POSSIBLY MVFR CONDITIONS...ESPECIALLY AT
DAY. CURRENT ACTIVITY WILL SHIFT INTO SOUTHEAST OHIO BY LATE
MORNING...BUT A DESTABILIZING AIRMASS WILL FAVOR POP-UP SHOWERS
AND STORMS REDEVELOPING THIS AFTERNOON. SINCE THIS WILL BE VERY
SCATTERED IN NATURE...WILL JUST GO WITH A CB FOR NOW. THIS
ACTIVITY SHOULD DIE QUICKLY AFTER SUNSET.

.OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH MONDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR OHZ053>056-
     060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jun 12, 5:02 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUN 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-130915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUN 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051-052-130915-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
502 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:47 AM EDTAreal Flood AdvisoryILNHamilton5 hr
Jun 12, 10:56 AM EDTAreal Flood AdvisoryILNBrown, Clermont6 hr
Jun 12, 11:35 AM EDTAreal Flood AdvisoryILNAdams, Brown, Highland, Pike, Ross, Scioto6 hr
Jun 12, 2:51 PM EDTAreal Flood AdvisoryILNButler84 min
Jun 12, 4:51 PM EDTAreal Flood AdvisoryILNBrown, Clermont2 hr

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.